Abstract: Organ transplant recipients are at high risk to develop secondary cutaneous neoplasms because of immunosuppression. However, little is known about secondary neoplasms developing within a skin area exposed to radiation therapy in these patients. We report a case of a 45-year-old man with history of kidney transplantation in 2005 and rectal adenocarcinoma in 2006 for which he underwent 2 cycles of chemotherapy and a cycle of radiotherapy. In February 2010, he presented with clustered erythematous–violaceous plaques and nodules of 2-month duration, located on the left buttock in the area previously exposed to radiations. Histological examination revealed a poorly demarcated dermal and subcutaneous proliferation of spindle and partly pleomorphic cells, associated with irregularly shaped vessels that dissected through dermal collagen. Immunohistochemistry showed expression of CD31 and podoplanin. Although a moderate expression of the c-Myc protein was found by immunostaining, no amplification of c-myc gene was detected by fluorescence in situ hybridization. Human herpes virus 8 was positive both on immunohistochemistry and PCR. Based on clinicopathologic findings a diagnosis of iatrogenic Kaposi sarcoma localized in the area treated with radiotherapy was made. Clinical and histopathological features of vascular neoplasms may be overlapping, and correct diagnosis may be difficult, particularly in organ transplant recipients. Only the combination of all available information, including histopathological, immunohistochemical, fluorescence in situ hybridization, and PCR data, permit to achieve a correct diagnosis in particularly difficult setting.
*Dermatopathology Unit, and
†Division of Dermatology, San Gallicano Dermatological Institute, Rome, Italy;
‡Department of Pathology, University of Brescia, Brescia, Italy; and
§Department of Dermatology, Research Unit Dermatopathology, Medical University of Graz, Graz, Austria.
Reprints: Lorenzo Cerroni, MD, Department of Dermatology, Research Unit Dermatopathology, Medical University of Graz, Auenbruggerplatz 8, Graz A-8036, Austria (e-mail: firstname.lastname@example.org).
The authors declare no conflicts of interest.